Not tonight (or ever) honey, I'm on the pill
Birth control pills can blunt sex drive for life, study suggests
 
Joanne Laucius
The Ottawa Citizen

May 27, 2005

Taking oral contraceptives can blunt a woman's sexual drive long after she stops taking the pill -- even permanently -- a prominent sexual dysfunction researcher says in today's edition of NewScientist.

"There's the possibility it is imprinting a woman for the rest of her life," Dr. Irwin Goldstein said in the publication.

Doctors already know that for some women, the drop in testosterone levels that comes with taking the pill results in a loss of libido.

The drugs curb the production of testosterone in the ovaries and raise levels of sex hormone-binding globulin, which takes testosterone out of play, according to NewScientist. But doctors have always assumed that these effects were temporary and levels would return to normal soon after a woman stops taking the pill.

Dr. Goldstein and his fellow researchers at Boston University studied sex hormone-binding globulin levels in 125 young women at a sexual dysfunction clinic every three months over a year. Of these subjects, 62 were taking the pill, 40 had taken the pill before, and 23 had never taken it.

The researchers found that the levels were seven times as high in the pill users as they were in women who had never taken them. The women who stopped taking the pill had lower levels, but these were still three or four times as high as in the women who had never taken oral contraceptives, they reported at a meeting of the American Association of Clinical Endocrinologists in Washington last week.

This is not the first time Dr. Goldstein has sounded the alarm about the pill and libido. In a 2003 interview, he said that testosterone leads both men and women to enjoy sex. But a woman taking oral contraceptives may be left with only a third of the hormones to make sex enjoyable.

"For many women who are young, it is a sort of irony that (birth control pills are) supposed to bring on sexual freedom, and it robs women for the biology to have sexual activity."

Dr. Elaine Jolly, medical director of Ottawa's Shirley E. Greenberg Women's Health Centre, said many women have found that their libido decreases when they take oral contraceptives.

But she finds it surprising that Dr. Goldstein is suggesting that taking the pill may affect a woman for life. Indeed, the subject has never come up in the gynecological research community, she said.

About a third of all Canadian women of reproductive age are on the pill at any one time, she said. Since oral contraceptives were introduced about 40 years ago, hormone levels in the pill have dropped considerably and doctors now prescribe the lowest levels of hormones possible.

Dr. Jolly suggests that there may be problems with the study. All of the women in the study were patients at a sexual dysfunction clinic, she points out. "Obviously this was a biased sample."

She argues if there was some sort of permanent effect, more women would be infertile -- women need testosterone to ovulate.

Besides, libido is not just predicated on hormones.

"The number 1 sex organ is the brain," said Dr. Jolly. "What he is talking about is true. But it's not all or nothing."

 The Ottawa Citizen 2005

Source